North Dakota, 2016

Hail in North Dakota, August 22 to 23, 2016

August 22 to 23, 2016 · NWS FGF · 8 events in 4 counties and zones

A low level jet formed during the late evening of the 22nd, providing lift and a sustained moisture feed into east central North Dakota. Thunderstorms formed near Carrington, North Dakota, then spread east and eventually north-northeast through the Grand Forks and East Grand Forks areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A low level jet formed during the late evening of the 22nd, providing lift and a sustained moisture feed into east central North Dakota. Thunderstorms formed near Carrington, North Dakota, then spread east and eventually north-northeast through the Grand Forks and East Grand Forks areas. These storms produced several swaths of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 10:42 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 22, 10:42 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1142 PM CDT MON AUG 22 2016

.UPDATE...
Issued at 1135 PM CDT Mon Aug 22 2016

While SPC Mesoanalysis indicating MUCAPEs across central and
portions of eastern ND in the 3K J/KG range, any developing storms
will continue to contend with warm mid-level temps. A storm
recently went up over Foster and did show 50 dBz heights up to 38K
to 39K feet but was very short lived. H850 LLJ is protruding into
SE ND and should continue to increase into the central valley and
NW MN. HRRR continues to show development on nose of LLJ however
much further east than the recent storm. Will continue the broad
coverage of isold storms through the remainder of the overnight
period.

UPDATE Issued at 956 PM CDT Mon Aug 22 2016

A strong H700 cap continues to inhibit any development...however,
HRRR guidance continues to prog a cluster of showers and weak
storms over east central ND lifting into northwest MN in the 05Z
to 09Z timeframe. Not enough confidence this will occur to elevate
POPs and will keep slight chances/isolated activity in the grids.
Feeling is +14 700 mb temps will inhibit this convection however
not enough confidence to go dry either

UPDATE Issued at 644 PM CDT Mon Aug 22 2016

Forecast challenge for tonight will be potential for convection
developing along I 94 in the late evening hours. Appears a cell
tried to develop north of Devils Lake and growth was quickly
limited with 12 to 14 deg H700 temp cap. Experimental HRRR had
developed activity by 03Z over the Valley City area, where alto cu
evident on latest satellite image. Appears potential certainly is
there however the mid level cap will be a player. Will continue
thinking of low POPs for the tonight period. No grid changes
planned.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 310 PM CDT Mon Aug 22 2016

Main forecast challenge will be tstm chances tonight into Tuesday.
As of 3 pm skies remained clear although there was some smoke
drifting into western ND. Wind speeds remained a little gusty from
the south too. Looking ahead into tonight, think most of the
evening will be very nice. Models begin to crank up the low level
jet into east central ND in the 03z-06z Tue time frame, then
slowly lift it NNE overnight. However, models do differ on
whether this will be enough to generate isolated showers and
tstms. SPC HRRR develops showers/tstms in the 00z Tue time frame,
which seems way too fast. Prefer the exp HRRR which develops
echoes in the 05z-06z Tue time frame and lifts these slowly NNE.
This also resembles the 12z GFS20 and forecast continuity.

So will go with the idea of isolated convection initiating in the
late evening time frame over east central ND and lifting into the
northern Red River Valley and NW MN by morning. These models
eventually lift most of this activity into southern Canada or east
of the FA, so most of Tue morning dries out again. Question then
turns to additional tstm development along the cold front, which
moves into the Red River Valley region Tue afternoon. SPC Day2
severe weather outlook has most of the FA in a marginal risk.
Limiting factors appear to be the amount of moisture return and
the best shear lagging behind the front. Thermal recovery could
also depend on how fast any showers and tstms exit the FA Tue
morning too. So some uncertainty yet, which is why the SPC
outlook is only marginal.

.LONG TERM...(Tuesday night through Monday)
Issued at 310 PM CDT Mon Aug 22 2016

Main challenge will be periodic precipitation chances throughout the
period.

Models continue to be in pretty good agreement regarding the timing
of Tuesday's cold front and associated precipitation. The front
should be near the Red River Valley to start the period and push
east of the area in the 06-09z time frame Wednesday morning.
Although instability begins dropping off, storm chances will persist
along and ahead of the front as a 35-40 kt low level jet kicks in
across northern Minnesota late in the evening and early overnight.
The front and its associated forcing should clear the eastern
forecast area near daybreak Wednesday.

Behind the front, temperatures will be much cooler with highs in the
mid to upper 60s across the Devils Lake basin with mid 70s
everywhere else for Wednesday. It will feel even cooler as high
pressure building into the northern Rockies will create a decent
gradient across the region with northwesterly winds of 20-25 kts
west of the valley and 10-20 kts elsewhere. As the 500 mb low passes
just north of the international border, additional shower/storm
chances will persist throughout the day across the extreme north.

As the upper low pulls away on Thursday, the region will transition
to more zonal flow with several chances for embedded short waves.
The strongest appears to pass through on Friday and linger into the
first half of the weekend. Additional weak waves will be possible
for Sunday and Monday even as weak ridging builds in to the central
CONUS.

After Wednesday's cooldown, temperatures will gradually moderate
each day throughout the period with the return of seasonal norms
by late in the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CDT Mon Aug 22 2016

VFR with mid-level cigs moving across region in mid-afternoon as
passing cold front initiates convection in the late aftn through
mid evening hours. BJI should have the best chance of TSRA and
lowered CIGs into MVFR range but no mention of thunder quite yet.
Will add TSRA as confidence in timing/location/coverage increases.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...Godon
LONG TERM...Lee
AVIATION...Speicher
Hazardous weather outlook, Aug 22, 5:13 AM CST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CDT MON AUG 22 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
613 AM CDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM OVERNIGHT MONDAY ALONG
THE I 94 CORRIDOR AND TO THE NORTHEAST INTO NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AFTERNOON A COLD FRONT WILL MOVE QUICKLY ACROSS THE AREA.
ALONG ITS PASSAGE STORMS WILL DEVELOP WITH A FEW STRONG AND
POSSIBLY SEVERE STORMS WITH LARGE HAIL AND OR STRONG WINDS. SPC
HAS MUCH OF THE AREA IN A MARGINAL RISK FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Eddy

When
August 22, 10:45 PM CST
Where
Eddy County, 9.78 mi E of Brantford
Measured
1 in hail
Reported by
Public
Coordinates
47.600, -98.670

Dime to quarter sized hail fell along with very heavy rain.

Hail, Steele

When
August 22, 11:58 PM CST
Where
Steele County, 2.07 mi S of Sharon
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.570, -97.900

Hail, Traill

When
August 23, 1:00 AM CST
Where
Traill County, 5.9 mi NW of Portland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.560, -97.460

Hail, Traill

When
August 23, 1:10 AM CST
Where
Traill County, 4.25 mi SSW of Hatton Arpt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.640, -97.370

Hail, Grand Forks

When
August 23, 1:40 AM CST to 1:43 AM CST
Where
Grand Forks County, 3.32 mi WNW of Thompson
Measured
1.25 in hail
Reported by
Public
Coordinates
47.790, -97.170

Dime to half dollar sized hail fell.

Hail, Grand Forks

When
August 23, 2:05 AM CST
Where
Grand Forks County, 2.87 mi WNW of Merrifield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.860, -97.160

Hail, Grand Forks

When
August 23, 2:17 AM CST to 2:29 AM CST
Where
Grand Forks County, 1.66 mi SE of Bolack
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
47.930, -97.110

Varying sized hail up to half dollar size fell at the NWS office in Grand Forks.

Hail, Grand Forks

When
August 23, 2:18 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.920, -97.070

One-half to one inch diameter hail fell between downtown Grand Forks and the University of North Dakota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644517, 644518, 644520, 644522, 644525, 644526, 644533, 644527.